Heavy Snow, Northwest Providence
- When
- November 27, 3:00 AM EST to 2:00 PM EST
- Where
- Northwest Providence forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.871, -71.579 (the zone’s center; the record gives no point)
A winter storm passing southeast of New England brought heavy snow to northern Rhode Island. The highest totals were observed in the higher elevations of northwest Providence and western Kent Counties, where around 8 inches of snow fell.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A winter storm passing southeast of New England brought heavy snow to northern Rhode Island. The highest totals were observed in the higher elevations of northwest Providence and western Kent Counties, where around 8 inches of snow fell. On average, storm totals ranged from 4 to 8 inches. The storm occurred on the day before Thanksgiving, but impact on travel was minimal since most people traveled the day before, in anticipation of the storm. Still, several minor accidents were reported throughout the region, but no injuries were directly attributable to the storm.Some specific snowfall totals include 8 inches in Coventry and Burrillville; 7 inches in Warwick; and 6 inches in Foster, Cranston, Johnston, and downtown Providence.Officially, the storm total at T.F. Green State Airport in West Warwick was 5.8 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Nov 27, 12:58 AM EST, 2 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 1258 AM EST WED NOV 27 2002 ...PRELIM DISC FOR COORD... PLANNING TO LWR ACCUMS SLGTLY IN 4AM PKG. THIS MEANS WELL NEED TO DOWNGRADE WINTER STORM WRNG TO A WINTER WX ADVY AND MAINTAIN OUR ADVYS ELSW...XCPT DROP IT ENTIRELY FOR CAPE COD AND THE VINEYARD. 00Z ETA/GFS HAVE TRENDED FARTHER S WITH SECONDARY LO AND ARE SLGTLY DRIER AS WELL. STILL XPCT MAIN QPF AXIS TO RUN THRU NRN CT INTO RI AND SE MA...WHERE WE WL GO WITH 3-6 TOTALS...BUT ITS HARD TO JUSTIFY 8 AFT A THOROUGH REVIEW OF AVBL GUID. PLANNING TO GO 2-4 N OF MASS PIKE (XCPT 1-3 S NH)...KEEP 3-6 S COAST AND LWR TO 1-3 ON CAPE/ISL. ALTHO BOTH ETA/GFS SIMILAR...ETA WITH ITS BETTER LL RESOLUTION SEEMS TO HAVE A GOOD HNDL ON MESOSCALE FEATURES. XSXNS INDCT BEST SNOW GROWTH WL TAKE PLACE ACRS RI AND SE MA THIS MRNG BUT BEST LIFT QUICKLY EXITS THIS AFTN. SOME POTL FOR CSI/CI BANDING IN THESE AREAS AS WELL BUT SYS IS TOO PROGRESSIVE AS H7 TROF REMAINS OPEN AND H85 LO ONLY CLOSES OFF BRIEFLY. AS FOR CAPE AND ISL...PTYPE REMAINS THE BIG QUESTION BUT THCKNS SUPPORT EITHER RAIN OR RAIN/SNOW MIX INTO ERLY AFTN...THEN IT ALL CHGS TO SNW AS PCPN TAPERS OFF. AREAS N OF MASS PIKE NEVER APPEAR TO GET INTO DEEPER LIFT FM THIS SYS...WHICH MAKES SENSE GIVEN A SFC LO TRACK WELL SE OF BENCHMARK. MORE LATER. PROPOSED ADVY ZNS AVBL IN WWA. .BOX... CT...WINTER WX ADVY TDA ZNS 2>4. MA...WINTER WX ADVY TDA ZNS 2>21. NH...NONE. RI...WINTER WX ADVY TDA ZNS 1>7. JWD
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-271745- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 1252 PM EST TUE NOV 26 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE... MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND RHODE ISLAND. THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND RHODE ISLAND. .DAY ONE... LIGHT SNOW IS EXPECTED TO DEVELOP AFTER MIDNIGHT TONIGHT ACROSS MUCH OF SOUTHERN NEW ENGLAND. SNOWFALL AMOUNTS BY WEDNESDAY MORNING WILL RANGE FROM AROUND AN INCH ACROSS EASTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE...ONE TO TWO INCHES ACROSS RHODE ISLAND AND ACROSS INTERIOR MASSACHUSETTS FROM WORCESTER TO THE BERKSHIRES...AND TWO TO THREE INCHES OVER NORTHERN CONNECTICUT. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED IN THE NEXT 24 HOURS .DAYS TWO THROUGH SEVEN... A DEVELOPING COASTAL STORM IS EXPECTED TO MOVE NORTHEAST FROM THE MID ATLANTIC COAST AND PASS TO THE SOUTHEAST OF NANTUCKET WEDNESDAY EVENING. WIDESPREAD SNOW IS EXPECTED ACROSS INTERIOR SOUTHERN NEW ENGLAND...WITH A MIX OF RAIN AND SNOW TOWARD CAPE COD AND THE ISLANDS. THE MOST INTENSE SNOWFALL IS EXPECTED BETWEEN 8 AM AND 4 PM WEDNESDAY. TOTAL ACCUMULATIONS ACROSS THE GREATER HARTFORD...SPRINGFIELD WORCESTER...BOSTON AND PROVIDENCE AREAS WILL RANGE FROM FOUR TO EIGHT INCHES. THIS WOULD INCLUDE INTERSTATES 84...90...91 AND 95. THE CONFIDENCE OF MORE THAN SIX INCHES OF SNOW IS 50 PERCENT IN THE GREATER SPRINGFIELD AREA...60 PERCENT FROM HARTFORD TO WORCESTER AND BOSTON...AND 70 PERCENT IN THE PROVIDENCE AREA AND BOSTONS SOUTHERN SUBURBS INCLUDING BRISTOL AND PLYMOUTH COUNTIES IN MASSACHUSETTS AND PROVIDENCE AND KENT COUNTIES IN RHODE ISLAND. A WINTER STORM WATCH HAS BEEN ISSUED FOR THESE LOCATIONS. FARTHER NORTH AND WEST...SNOWFALL SHOULD BE LESS. TOTAL ACCUMULATIONS ALONG AND NORTH OF THE MASS PIKE TO THE SOUTHERN NEW HAMPSHIRE AND VERMONT BORDERS ARE EXPECTED TO BE IN THE 3 TO 6 INCH RANGE. THE CHANCE OF MORE THAN SIX INCHES IN THIS AREA RANGES FROM 50 PERCENT APPROACHING THE MASS PIKE TO 30 PERCENT APPROACHING THE NEW HAMPSHIRE AND VERMONT BORDERS. ONE TO THREE INCHES OF SNOW IS EXPECTED ACROSS SOUTHWEST NEW HAMPSHIRE. ACCUMULATION AMOUNTS ALONG THE SOUTHERN RHODE ISLAND AND SOUTHERN MASSACHUSETTS COASTS EXCLUDING OUTER CAPE COD...NANTUCKET AND BLOCK ISLAND WILL RANGE FROM 3 TO 6 INCHES. CONFIDENCE OF THIS ACCUMULATION TOTAL IS 70 PERCENT. ACCUMULATION AMOUNTS ACROSS OUTER CAPE COD AND BLOCK ISLAND WILL RANGE FROM TWO TO FOUR INCHES....EXCEPT AN INCH OR LESS ON NANTUCKET. CONFIDENCE OF THIS ACCUMULATION TOTAL IS 70 PERCENT. THE POTENTIAL EXISTS THAT ALL UNTREATED PAVEMENT WILL BECOME SNOW COVERED AND SLIPPERY. THE COASTAL ROUTE WOULD BE MOST LIKELY TO HAVE A SLUSHY WET ACCUMULATION WITH A POWDERY COLDER SNOWFALL IN THE INTERIOR. SNOW MAY LINGER INTO THE WEDNESDAY EVENING HOURS IN COASTAL EASTERN MASSACHUSETTS...PARTLY DUE TO AN OCEAN EFFECT CONTRIBUTION. MORE DETAILS SHOULD BE KNOWN LATER TODAY...WHEN EITHER WE ISSUE A WARNING FOR THE MODERATE SNOW STORM POTENTIAL...OR AN ADVISORY FOR LIGHTER AMOUNTS. AS THE COASTAL STORM MOVES OFF TO TH NORTHEAST WEDNESDAY NIGHT... UNSEASONABLY COLD AIR WILL INTRUDE SOUTHERN NEW ENGLAND AND CONTINUE INTO THANKSGIVING. WIND CHILL AT SUNRISE THANKSGIVING SHOULD RANGE FROM 5 ABOVE TO 5 BELOW ZERO WITH TEMPERATURES HOVERING MAYBE ABOUT 5 DEGREES ABOVE THE RECORD FOR NOVEMBER 28. FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING LINK (ALL LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML STRAUSS
The national radar mosaic for the moment the first event began.
4 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Rhode Island in 2002Every state in 2002This day in weather historyWarnings in Rhode Island, November 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321315, 5321316, 5321317, 5321318.